Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 226, NWS Goodland, KS

July 28, 2011Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2011, 4:32 PM CDT for Hitchcock County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2011, 4:32 PM CDT (21:32 UTC)
Expired
Jul 28, 2011, 5:15 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 28 2011

.SHORT TERM... (TONIGHT - SUNDAY)
200 PM MDT THU JUL 28 2011

VISIBLE SATELLITE IMAGERY AT 19Z SHOWS CUMULUS DEVELOPING NEAR 700MB
TROUGH AXIS IN THE WESTERN FORECAST AREA AND ALONG A SURFACE
BOUNDARY IN THE SOUTHEASTERN FORECAST AREA. SHORTWAVE TROUGH ALSO
EVIDENT COMING OUT OF NORTHERN COLORADO ON WATER VAPOR. SO WITH
CONTINUED HEATING EXPECTED SCATTERED TO NUMEROUS THUNDERSTORMS
THROUGH THE EVENING HOURS. SLOW STORM MOTIONS TO THE ENE WILL
PROMOTE LOCALLY HEAVY RAINFALL. SOUNDINGS A BIT MORE MOIST THAN
RECENTLY AND DCAPE NOT REALLY FAVORABLE FOR ANOTHER MICROBURST
EVENT. HOWEVER SBCAPE PUSHING 3000 J/KG AND HAIL HEIGHTS NOT AN
UNREACHABLE 30-35KFT...SO HAIL MAY BE MORE OF A THREAT TODAY.
OVERNIGHT...LIGHT EASTERLY SURFACE WINDS AND HIGH DEW POINTS MAY
LEAD TO SOME FOG DEVELOPMENT AFTER THE RAIN ENDS...WHICH RUC IS
HINTING MAY BE WIDESPREAD.

FRIDAY...AFTER ANY MORNING FOG BURNS OFF THE QUESTION BECOMES HOW
LONG DO THE CLOUDS LINGER. NAM IS MOST PESSIMISTIC OF THE GUIDANCE
AND CONSEQUENTLY THE COOLEST...WHILE RUC AND GFS SUGGEST SOME
AFTERNOON BREAKS. SURFACE WINDS WILL BE SOUTHEAST BY THE AFTERNOON
WHICH WOULD PROMOTE A SLOW CLEARING MORE IN THE RUC AND GFS CAMP SO
WILL SHADE TEMPERATURES TOWARD THE WARMER GUIDANCE. CANT RULE OUT AN
ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON IF CLEARING DOES
INDEED OCCUR...BUT BETTER CHANCES WILL BE TO THE WEST WHERE IT WILL
CLEAR FASTER AND NEXT SHORTWAVE TROUGH WILL COME OUT OF THE
MOUNTAINS. SOME OF THOSE MAY SURVIVE THE TREK ACROSS THE PLAINS AND
MAKE IT HERE FRIDAY NIGHT. CONFIDENCE IS LOW FOR EITHER SCENARIO AND
WILL CARRY ONLY 20 POPS.

RISING HEIGHTS ARE FORECAST FOR SATURDAY AND SUNDAY AS RIDGE
REBUILDS OVER THE CENTRAL HIGH PLAINS. AS A RESULT TEMPERATURES WILL
BE APPROACHING TRIPLE DIGITS ONCE AGAIN. ORIENTATION OF THE RIDGE
FAVORS THUNDERSTORMS DEVELOPING NEAR THE FRONT RANGE WITH ONLY A
SLIGHT CHANCE OF THEM MAKING IT TO FAR EASTERN COLORADO IN THE
AFTERNOON AND EVENING HOURS.

.LONG TERM... (MONDAY - THURSDAY)
200 PM MDT THU JUL 28 2011

UPPER RIDGE WILL REMAIN PARKED OVER THE SOUTHERN PLAINS THIS PERIOD.
SHORTWAVE TROUGHS RIDING THE RIDGE WILL MOVE OUT OF COLORADO AND
ACROSS THE NORTHERN PLAINS. LOCAL FORECAST AREA WILL BE CLOSE ENOUGH
TO THAT STORM TRACK FOR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS.
TOWARDS THE END OF THE PERIOD THE RIDGE IS FORECAST TO UNDERGO A
SUBTLE WEAKENING AND SHIFT A BIT FURTHER SOUTHEAST. SURFACE WIND
FORECASTS SHOW AN EASTERLY COMPONENT BY WEDNESDAY AND ESPECIALLY
THURSDAY. 850MB TEMPERATURE ANOMALIES ALSO DROP FROM +1 TO +2
STANDARD DEVIATIONS EARLY IN THE PERIOD TO NEAR NORMAL BY THE END OF
THE PERIOD. AS A RESULT...WILL TREND TEMPERATURES SLIGHTLY DOWNWARD
FOR WEDNESDAY AND THURSDAY...AT LEAST BACK TO NEAR NORMAL.

024
&&

.AVIATION...
1140 AM MDT THU JUL 28 2011

FOR THE 18Z TAFS AT KGLD AND KMCK...VFR EXPECTED AT BOTH TERMINALS
OVERALL. LOCATIONS OF THUNDERSTORM INITIATION THIS AFTERNOON ARE
STILL UNCERTAIN GIVEN WEAK SURFACE WIND FIELD. HAVE INCLUDED A
THUNDERSTORM IN VICINITY OF BOTH TERMINALS AFTER 21Z WITH POTENTIAL
CONTINUING UNTIL AROUND 04-05Z. KEPT STORMS OUT OF THE TERMINALS
THEMSELVES FOR NOW GIVEN UNCERTAIN COVERAGE AND LOCATIONS...BUT SHOULD ONE
MOVE OVER A TERMINAL...MVFR/IFR VIS IS POSSIBLE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 28, 11:48 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU JUL 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT THU JUL 28 2011 /1148 AM CDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE
IN COVERAGE THIS EVENING AND OVERNIGHT. STORMS WHICH DEVELOP THIS
AFTERNOON WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AND MARGINALLY SEVERE HAIL BEFORE THE THREAT BECOMES LOCALLY
HEAVY RAINFALL DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE
FRIDAY AFTERNOON AND EVENING.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA
MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 28, 3:31 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU JUL 28 2011

KSZ001-282045-
CHEYENNE-
331 PM CDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF ST. FRANCIS...
MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 55 MPH AND HEAVY RAIN ARE EXPECTED
WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3981 10159 3975 10194 3994 10199 4001 10181
      4000 10169
TIME...MOT...LOC 2031Z 254DEG 3KT 3988 10184

JLUNDQUI
Special weather statement, Jul 28, 3:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU JUL 28 2011

COZ090-091-282115-
KIT CARSON COUNTY-YUMA COUNTY-
250 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF JOES TO 10 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING NORTHEAST
AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10300 3957 10281 3959 10281 3961 10267
      3965 10205 3961 10205 3936 10217 3933 10300
TIME...MOT...LOC 2050Z 241DEG 3KT 3952 10275 3955 10232

JLUNDQUI
Special weather statement, Jul 28, 4:08 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT THU JUL 28 2011

NEZ080-282130-
HITCHCOCK-
408 PM CDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PALISADE...MOVING NORTH AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE IN THE
PALISADE AREA WITH THIS STORM.

PEOPLE IN NORTHWESTERN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 4028 10106 4031 10133 4035 10132 4035 10104
TIME...MOT...LOC 2107Z 196DEG 6KT 4040 10123

JLUNDQUI
Special weather statement, Jul 28, 4:19 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU JUL 28 2011

COZ091-092-282145-
CHEYENNE COUNTY-KIT CARSON COUNTY-
319 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF CHEYENNE WELLS...MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3909 10220 3887 10225 3896 10254 3911 10251
TIME...MOT...LOC 2119Z 280DEG 5KT 3901 10242

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:37 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas38 min
Jul 27, 9:05 PM CDTSpecial Weather StatementGLDLogan25 min
Jul 27, 9:31 PM CDTSpecial Weather StatementGLDGove, Logan29 min
Jul 28, 3:31 PM CDTSpecial Weather StatementGLDCheyenne14 min
Jul 28, 3:44 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 28, 4:23 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins52 min
Jul 28, 4:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman67 min
Jul 28, 6:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
Jul 28, 6:26 PM CDTFlash Flood WarningGLDCheyenne, Sherman3 hr
Jul 27, 8:10 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
Jul 28, 3:50 PM CDTSpecial Weather StatementGLDKit Carson25 min
Jul 28, 4:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jul 28, 5:16 PM CDTSpecial Weather StatementGLDKit Carson44 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningGLDYuma56 min
Jul 28, 5:27 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min
Jul 28, 6:29 PM CDTSpecial Weather StatementGLDCheyenne46 min
Jul 28, 6:40 PM CDTSevere Thunderstorm WarningGLDYuma34 min
Jul 28, 6:53 PM CDTSevere Thunderstorm WarningGLDCheyenne67 min
Jul 28, 4:08 PM CDTSpecial Weather StatementGLDHitchcock22 min
Jul 28, 5:55 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow65 min
Jul 28, 6:38 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow49 min
Jul 28, 6:48 PM CDTSpecial Weather StatementGLDDundy27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.